Alert archive / North Dakota / High Wind Watches in 2015

High Wind Watch 1, NWS Grand Forks, ND

October 10, 20159 counties in North Dakota

NWS Grand Forks, ND issued this high wind watch at Oct 10, 2015, 3:38 PM CDT for 9 counties in North Dakota. It took effect at Oct 11, 2015, 4:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 10, 2015, 3:38 PM CDT (20:38 UTC)
In effect from
Oct 11, 2015, 4:00 PM CDT
Expired
Oct 11, 2015, 10:41 AM CDT
In force
Issued by
NWS Grand Forks, ND

Counties Barnes County, ND, Benson County, ND, Cavalier County, ND, Eddy County, ND, Griggs County, ND, Nelson County, ND, Ramsey County, ND, Towner County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 107 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2015-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2015-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2557 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

901 
WWUS73 KFGF 102038
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
338 PM CDT SAT OCT 10 2015

NDZ006-007-014-015-024-026-028-038-054-120800-
/O.NEW.KFGF.HW.A.0001.151011T2100Z-151012T0800Z/
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-BARNES-
WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CANDO...LANGDON...FORT TOTTEN...
MADDOCK...LEEDS...MINNEWAUKAN...DEVILS LAKE...NEW ROCKFORD...
LAKOTA...MCVILLE...ANETA...TOLNA...COOPERSTOWN...VALLEY CITY...
EDINBURG...ADAMS...LANKIN
338 PM CDT SAT OCT 10 2015

...HIGH WIND WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH LATE
SUNDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH
LATE SUNDAY NIGHT.

* WINDS...WEST 25 TO 35 MPH WITH GUSTS UP TO 60 MPH.

* TIMING...EXPECT STRONGEST WIND GUSTS FROM LATE SUNDAY AFTERNOON
  INTO SUNDAY EVENING.

* IMPACTS...THESE STRONG WINDS COULD CAUSE MINOR PROPERTY
  DAMAGE...AND MAKE DRIVING HIGH PROFILE VEHICLES OR WORKING
  OUTDOORS ON ELEVATED STRUCTURES ESPECIALLY HAZARDOUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
GUST
3 follow-up statements
726 
WWUS73 KFGF 110204
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
904 PM CDT SAT OCT 10 2015

NDZ006-007-014-015-024-026-028-038-054-120800-
/O.CON.KFGF.HW.A.0001.151011T2100Z-151012T0800Z/
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-BARNES-
WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CANDO...LANGDON...FORT TOTTEN...
MADDOCK...LEEDS...MINNEWAUKAN...DEVILS LAKE...NEW ROCKFORD...
LAKOTA...MCVILLE...ANETA...TOLNA...COOPERSTOWN...VALLEY CITY...
EDINBURG...ADAMS...LANKIN
904 PM CDT SAT OCT 10 2015

...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH LATE SUNDAY NIGHT...

* WINDS...WEST 30 TO 40 MPH WITH GUSTS UP TO 60 MPH.

* TIMING...LATE SUNDAY AFTERNOON INTO SUNDAY EVENING.

* IMPACTS...THESE STRONG WINDS COULD CAUSE MINOR PROPERTY 
  DAMAGE...AND MAKE DRIVING HIGH PROFILE VEHICLES OR WORKING 
  OUTDOORS ON ELEVATED STRUCTURES ESPECIALLY HAZARDOUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
080 
WWUS73 KFGF 110837
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
337 AM CDT SUN OCT 11 2015

NDZ006-007-014-015-024-026-028-038-054-120800-
/O.CON.KFGF.HW.A.0001.151011T2100Z-151012T0800Z/
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-BARNES-
WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CANDO...LANGDON...FORT TOTTEN...
MADDOCK...LEEDS...MINNEWAUKAN...DEVILS LAKE...NEW ROCKFORD...
LAKOTA...MCVILLE...ANETA...TOLNA...COOPERSTOWN...VALLEY CITY...
EDINBURG...ADAMS...LANKIN
337 AM CDT SUN OCT 11 2015

...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS AFTERNOON THROUGH
LATE TONIGHT...

* WINDS...WEST 25 TO 35 MPH WITH GUSTS UP TO 60 MPH.

* TIMING...WINDS WILL INCREASE THIS AFTERNOON...WITH THE HIGHEST
  WINDS EXPECTED OVERNIGHT TONIGHT.

* IMPACTS...THESE STRONG WINDS COULD CAUSE MINOR PROPERTY 
  DAMAGE...AND MAKE DRIVING HIGH PROFILE VEHICLES OR WORKING 
  OUTDOORS ON ELEVATED STRUCTURES ESPECIALLY HAZARDOUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
015 
WWUS73 KFGF 111541
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
1041 AM CDT SUN OCT 11 2015

NDZ006-007-014-015-024-026-028-038-054-121800-
/O.UPG.KFGF.HW.A.0001.151011T2100Z-151012T0800Z/
/O.NEW.KFGF.HW.W.0002.151011T2100Z-151012T1800Z/
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-BARNES-
WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CANDO...LANGDON...FORT TOTTEN...
MADDOCK...LEEDS...MINNEWAUKAN...DEVILS LAKE...NEW ROCKFORD...
LAKOTA...MCVILLE...ANETA...TOLNA...COOPERSTOWN...VALLEY CITY...
EDINBURG...ADAMS...LANKIN
1041 AM CDT SUN OCT 11 2015

...HIGH WIND WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 1 PM
CDT MONDAY...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO
1 PM CDT MONDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT.

* WINDS...NORTHWEST 30 TO 40 MPH WITH GUSTS UP TO 60 MPH.

* TIMING...WINDS WILL QUICKLY INCREASE LATER THIS AFTERNOON AND
  BRIEFLY GUST UP TO 60 MPH INTO THE EARLY EVENING HOURS. WINDS
  WILL SUBSIDE FOR A PERIOD OVERNIGHT...BUT THEN INCREASE AGAIN
  TOWARD SUNRISE MONDAY MORNING. 

* IMPACTS...THESE STRONG WINDS COULD CAUSE MINOR PROPERTY 
  DAMAGE...AND MAKE DRIVING HIGH PROFILE VEHICLES OR WORKING 
  OUTDOORS ON ELEVATED STRUCTURES ESPECIALLY HAZARDOUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

MNZ001>004-007-029-NDZ008-016-027-029-030-039-049-052-053-121800-
/O.NEW.KFGF.HW.A.0002.151011T2300Z-151012T1800Z/
WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-WILKIN-PEMBINA-
EASTERN WALSH COUNTY-GRAND FORKS-STEELE-TRAILL-CASS-RANSOM-
SARGENT-RICHLAND-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...ADA...
TWIN VALLEY...HALSTAD...MOORHEAD...HALLOCK...KARLSTAD...
LANCASTER...WARREN...STEPHEN...ARGYLE...BRECKENRIDGE...CAVALIER...
WALHALLA...DRAYTON...PEMBINA...ST. THOMAS...NECHE...GRAFTON...
PARK RIVER...GRAND FORKS...FINLEY...HOPE...MAYVILLE...HILLSBORO...
HATTON...PORTLAND...FARGO...LISBON...ENDERLIN...GWINNER...
MILNOR...FORMAN...RUTLAND...WAHPETON
1041 AM CDT SUN OCT 11 2015

...HIGH WIND WATCH IN EFFECT FROM 6 PM CDT THIS EVENING THROUGH
MONDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM 6 PM CDT THIS EVENING
THROUGH MONDAY AFTERNOON.

* WINDS...NORTHWEST 30 TO 40 MPH WITH GUSTS UP TO 60 MPH ARE
  POSSIBLE. 

* TIMING...WINDS WILL QUICKLY INCREASE THIS EVENING...AND MAY
  BRIEFLY GUST UP TO 60 MPH. WINDS WILL SUBSIDE FOR A PERIOD
  OVERNIGHT...BUT THEN INCREASE AGAIN TOWARD SUNRISE MONDAY
  MORNING.

* IMPACTS...THESE STRONG WINDS COULD CAUSE MINOR PROPERTY 
  DAMAGE...AND MAKE DRIVING HIGH PROFILE VEHICLES OR WORKING 
  OUTDOORS ON ELEVATED STRUCTURES ESPECIALLY HAZARDOUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this high wind watch went out at Oct 10, 12:52 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Oct 10, 12:52 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1252 PM CDT SAT OCT 10 2015

.UPDATE...
ISSUED AT 1252 PM CDT SAT OCT 10 2015

WHILE THERE IS STILL A FAIR BIT OF MOTTLED CLOUDINESS ACROSS
THE NORTHERN TWO THIRDS OF THE FA AT MIDDAY... WARMING CONTINUES
TO MATCH UP WITH FCST WARMING CURVE. WILL EXPECT SKIES TO CONTINUE
DRYING THIS AFTERNOON IN RESPONSE TO BUILDING H5 RIDGE AND
ACCOMPANYING SUBSIDENT AIRMASS WARMING EXPECTED THROUGHOUT THE
DAY. THUS NO SIGNIFICANT UPDATES NEEDED THIS EARLY AFTERNOON.

&&

.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 256 AM CDT SAT OCT 10 2015

500 MB PATTERN EARLY THIS MORNING SHOWS STRONG STORM SYSTEM MOVING
INTO SOUTHEAST ALASKA AND AN UPPER RIDGE FROM CENTRAL CALIFORNIA
NORTHEAST INTO MONTANA. STRONG UPPER LEVEL JET IN BETWEEN THE TWO
OVER THE PAC NW THEN EAST OVER ALBERTA INTO SASKATCHEWAN.
CONSIDERABLE HIGH LEVEL MOISTURE IN THIS PATTERN OVER ALBERTA INTO
SASKATCHEWAN AND THEN MOVING SOUTHEAST AND THINNING OVER THE
DAKOTAS AND MINNESOTA. UPPER RIDGE WILL BUILD EAST TODAY AS A
PIECE OF ENERGY FROM THE STORM SYSTEM MOVING INTO SOUTHEASTERN
ALASKA MOVES INTO CENTRAL B.C. AND THEN CENTRAL ALBERTA LATER
TODAY INTO EARLY SUNDAY. WARM AIR AT THE SFC-700 MB WILL MOVE
INTO THE AREA AS WELL. INITIAL SOUTHERLY WINDS THIS MORNING WILL
TURN A BIT MORE SOUTHWESTERLY THIS AFTN IN ERN ND AS A WARM FRONT
MOVES THROUGH. FAVORABLE WIND DIRECTION AND WARMING WOULD SUPPORT
TEMPS ON THE HIGH END OF GUIDANCE IN ERN ND INTO THE RRV...UNLESS
THE CIRRUS IS THICKER THAN EXPECTED. ECMWF/GFS ALL DO HAVE
LESSENING 300-500 MB LAYER MOISTURE THRU THE DAY AS THE RIDGE
BUILDS IN. HIGH TEMPS TODAY JUST SHY OF RECORDS AT GFK/FAR...WITH
MOSTLY LOWER 80S IN THE RRV AND ERN ND WITH 70S EAST.

MILD TONIGHT...THEN HOW WARM ON SUNDAY IS THE ISSUE. 00Z MODELS
SHOW MAIN 925 MB WARM RIDGE MOVING INTO THE NRN VALLEY/DVL 18Z AND
THEN CENTRAL/SRN RRV 21Z PERIOD THEN MOVING EAST AFTER THAT. WINDS
WILL TURN SOUTHWEST TO WEST AND FAVORABLE MIXING OF WARM AIR TO
THE SFC SHOULD ALLOW TEMPS TO WARM CONSIDERABLY WITH MID TO UPPER
80S CNTRL/SRN RRV WITH SHARP COOLING ENTERING NW FCST AREA MID TO
LATE AFTN. MOST SHORT RANGE SFC TEMP GUIDANCE WOULD SUGGEST
WARMEST LISBON-FARGO-ADA REGION WITH UPPER 80S VERY POSSIBLE.
RECORD HIGHS ON SUNDAY FOR GRAND FORKS AND FARGO A TAD LOWER THAN
TODAY (81 NWS OFFICE/82 GFK/85 FARGO) SO THAT BREAKING A RECORD ON
SUNDAY WOULD SEEM DOABLE.

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 256 AM CDT SAT OCT 10 2015

COLD FRONT TO PLOW EAST SUN EVE...WITH SHARPLY COOLER AIR MOVING
IN. DEEPENING 500 MB UPPER LOW AND SFC LOW OVER NW ONTARIO WILL
INCREASE THE PRESSURE GRADIENT OVER ERN ND/NW MN SUN NIGHT INTO
MONDAY MORNING. 925-850 MB WINDS IN THE 50 KT RANGE SHOULD IN A
PRETTY WELL MIXED LAYER UP TO ABOUT 850 MB SPELLS VERY WINDY
CONDITIONS EVEN SUN NIGHT INTO MONDAY MORNING EVEN THOUGH TIMING
ISNT THE BEST. LATER SHIFTS MAY NEED TO LOOK AT HIGH WIND
WATCH....CERTAINLY WIND ADVISORY AT THE VERY LEAST SUN NIGHT INTO
MONDAY.

THERE WILL BE SOME WRAPAROUND SHOWERS OVER NE ND INTO NW MN SUN
NIGHT INTO MONDAY MORNING. PREV FCST POPS LOOKED GOOD.

TUESDAY-FRIDAY...A MAINLY DRY NORTHWEST FLOW PATTERN WILL PREVAIL
THROUGH THE PERIOD...ALTHOUGH A FEW SHOWERS COULD NOT BE RULED OUT
WITH ANY EMBEDDED SHORTWAVE TROUGHS IMPACTING THE AREA. TEMPS WILL
GRADUALLY TREND DOWNWARD THROUGH THE WEEK...ALTHOUGH REMAINING
SEASONABLE. THE MAIN MODEL DIFFERENCES AT THIS POINT REVOLVE AROUND
THE AMPLITUDE OF THE UPPER FLOW...WHICH COULD IMPACT TEMPS...AND
TIMING OF ANY UPPER WAVES THROUGH THE REGION.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1252 PM CDT SAT OCT 10 2015

.AVIATION...VFR CONDITIONS THROUGH THE PERIOD. ANTICIPATE HIGH
CLOUDS THIS AFTERNOON AND POSSIBLY TONIGHT. BREEZY WEST-SOUTHWEST
WINDS DURING THE AFTERNOON HOURS WILL SUBSIDE TO BELOW 12 KNOTS
TONIGHT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...GUST
SHORT TERM...RIDDLE
LONG TERM...MAKOWSKI/RIDDLE
AVIATION...TG
Hazardous weather outlook, Oct 10, 4:49 AM CDT, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
449 AM CDT SAT OCT 10 2015

MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-038-039-049-
052>054-111000-
WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-WILKIN-TOWNER-
CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
449 AM CDT SAT OCT 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

VERY WINDY CONDITIONS ARE EXPECTED TO SPREAD EAST INTO EASTERN
NORTH DAKOTA AND THE RED RIVER VALLEY SUNDAY NIGHT INTO MONDAY
MORNING. NORTHWEST WIND GUSTS OVER 50 MPH MAY OCCUR IN THE DEVILS
LAKE AREA...WITH WIND GUSTS OVER 40 MPH INTO THE RED RIVER
VALLEY. NO HAZARDOUS WEATHER IS EXPECTED TUESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-111000-
ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-
RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WEST OTTER TAIL-
EAST OTTER TAIL-WADENA-GRANT-
449 AM CDT SAT OCT 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DTR

Nearby

High Wind Watches in North Dakota, 2015Every high wind watch in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.